Social insurance and taxation under sequential majority voting and utilitarian regimes

S. Rao Aiyagari, Dan Peled

Research output: Contribution to journalArticlepeer-review


It is often argued that with a positively skewed income distribution (median less than mean) a majority voting over proportional tax rates would result in higher tax rates than those that maximize average welfare, and will accordingly reduce aggregate savings. We reexamine this view in a capital accumulation model, in which distorting redistributive taxes provide insurance against idiosyncratic shocks, and income distributions evolve endogenously. We find only small differences of either sign between the tax rates set by a majority voting and a utilitarian government, for reasonable parametric specifications. We show how these differences reflect a greater responsiveness of a utilitarian government to the average need for the insurance provided by the tax-redistribution scheme. These conclusions remain true despite the fact that the model simulations produce positively skewed distributions of total income across agents.

Original languageEnglish
Pages (from-to)1511-1528
Number of pages18
JournalJournal of Economic Dynamics and Control
Issue number8
StatePublished - Nov 1995
Externally publishedYes


  • Proportional taxes
  • Sequential majority voting
  • Utilitarian government

ASJC Scopus subject areas

  • Economics and Econometrics
  • Control and Optimization
  • Applied Mathematics


Dive into the research topics of 'Social insurance and taxation under sequential majority voting and utilitarian regimes'. Together they form a unique fingerprint.

Cite this